2/15/2012: Spotlight on Dianne

This month, we will hear from a woman named Dianne who has antithrombin III deficiency, also known as ATIII (“A-T-3”) deficiency. This rare hereditary disorder is often diagnosed when a patient has repeated blood clots. Patients with ATIII deficiency are treated with anticoagulants such as heparin and warfarin; and less commonly with an expensive antithrombin concentrate.

Dianne was diagnosed with ATIII deficiency in college. She had gone to a local clinic about her heavy menstrual periods, and the clinic prescribed birth control pills, which Dianne took reluctantly. Her mother had always warned against birth control pills due to the hormones: while Dianne and her mother were unaware of ATIII deficiency, there was extensive history of seemingly related problems in Dianne’s family. It seemed that something “ran in the family”.

In this case, Dianne was right to feel worried about taking birth control pills. A few weeks after starting the pills, the arch of Dianne’s foot became painful. She returned to the community clinic, where she was told she must have sprained her foot. But then the pain spread to her ankle, and Dianne thought, “This isn’t right”. This all happened within about a week. Finally, the pain spread to behind Dianne’s knee. She returned to the clinic but couldn’t wait to see a doctor due to the pain, swelling, and throbbing in her leg. She went to the emergency room, where she was quickly admitted to the hospital. She had a blood clot in her leg. Dianne stayed in the hospital for six weeks. The night before Dianne was to be discharged from the hospital, the doctor discontinued the anticoagulant she had been taking as an inpatient. Within 8 hours, her right leg was black from the knee down and the pain was terrible. The surgeon sat by Dianne’s bed through the night, ready to amputate her leg if gangrene set in. Dianne finally left the hospital two weeks later on the anticoagulant heparin.

Due to these events, Dianne’s primary care doctor determined that something was “not right”, so he ordered blood tests. That is when Dianne learned she had ATIII deficiency. After that, they tested all brothers and sisters who would allow testing, and they also came back with ATIII deficiency. To treat her ATIII deficiency, Dianne must take an anticoagulant, warfarin, on a regular basis. She must also have routine laboratory tests to monitor the effect of the anticoagulant and make sure her “levels” are within a prescribed range. The primary lab test is the PT/INR, which measures the tendency of blood to clot.

Warfarin managed Dianne’s clotting disorder very well except for the two times Dianne got pregnant. In the first pregnancy, the doctors switched Dianne from warfarin to heparin when they learned she was pregnant. Dianne says she thinks she’d already been developing a clot at that point: she miscarried the baby soon after. A couple of years later, Dianne and her husband decided to try to become pregnant again. Working with a physician, Dianne started out on heparin rather than warfarin this time. She soon found that she was pregnant. Six weeks into her pregnancy, her PT/INR levels went “all over the place. We could never get them stabilized – they would be high, they would be low…” Dianne was almost 9 weeks along when she had a blood clot in her groin.  She was hospitalized with a low blood count and received several units of packed red blood cells and plasma. They also switched her to synthetic heparin. Unfortunately, it was determined that Dianne needed to abort the pregnancy.

It was during hospitalization with the second pregnancy that Dianne met Dr. Greist, who was the doctor on call.

Other than her pregnancy struggles, Dianne reports that she has not really had many issues. She knows to watch her diet, monitor her medication levels, “and as long as I do that, and I’m a good girl, everything is fine.” She has not been hospitalized since 1987. Dianne is on a routine dose of warfarin and she has a home monitor to test her PT/INR levels on a regular basis. She states that the warfarin therapy “has been a godsend, and the home monitor has been even more so. Now I don’t have to go to a lab twice a week to get my blood checked.” Dianne uses the home monitor and calls in her PT/INR level to the IHTC. She tries to keep a steady diet, with consistent amounts of dark green leafy vegetables; suddenly eating more or less green leafy vegetables can cause the PT/INR to go out of range. Dianne has used ATIII concentrate leading up to two minor surgeries, but says the concentrate is not used on a regular basis due to a cost of about $7000 per injection.

Dianne reports that she does face challenges. She has to be careful that her PT/INR level does not get too high. Due to the anticoagulant therapy, she bruises easily and coworkers often ask about the bruises on her arms. Dianne strives to maintain privacy about her medical conditions for fear that her employer would use the diagnosis against her. Importantly, however, she does have emergency contact information in her wallet, including all the medications she takes and any health issues. A paramedic will find that information, but it is not broadcast to everyone she meets.

Dianne is grateful to have a diagnosis and to be able to warn her siblings and other family members about this hereditary condition. In spite of knowing the risks, she says that some of her relatives just “toss it over their shoulder and say it’s not happening to me.” Dianne is blunt about the risk: “Some family members say, ‘It won’t happen to me,’ but you know what? When it happens, you might not survive.”

One relative says it is too expensive to manage the condition. In cases like this, it is important to know about generic medications and patient assistance programs to help purchase medicines even on a tight budget.

Dianne advises other patients, “If you have a gut feeling that your doctor is wrong, seek a second opinion.” Even if this irritates your current doctor, it is most important to have an accurate diagnosis and a doctor you trust. If you feel something is “not right”, ask questions. Be in tune with your body. Be aware of your family history. Go to a reputable place to be tested. Be mindful when you go to the ER; make sure they know your history and the drug interactions that might exist. Be your own advocate; look into drug interactions and be ready to tell the ER doctor what you can and cannot take. Be careful with over-the-counter products, herbs, and other medications that may interact with your current medications. As a rule, Dianne does not take a supplement or medication “unless I have it approved by the Pharmacist or Doctor.”

Dianne feels that having ATIII deficiency has given her a new appreciation for people who have hemophilia, knowing that the high cost of medication is an everyday issue: “I know there is a medication out there that wipes people out financially.” In spite of the challenges, Dianne reassures that ATIII and similar conditions are manageable. With a good medical team, a few lifestyle changes, and therapeutic medication levels, patients can lead a full life with few limitations: “It is very manageable.”

Did you like this? Share it: